MAUDE Adverse Event Report: ANGIODYNAMICS ALPHAVAC; ALPHAVAC MULTIPURPOSE MECHANICAL ASPIRATION 25F/C20

ANGIODYNAMICS ALPHAVAC; ALPHAVAC MULTIPURPOSE MECHANICAL ASPIRATION 25F/C20
Model Number 25-301
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Diminished Pulse Pressure (2606)
Date of Event 07/28/2022
Type of Reportable Event Death
Event or Problem Description
On (b)(6) 2022, an alphavac case took place at (b)(6) hospital for the removal of material from patient's tricuspid valve (tcv) and right ventricle (rv).The patient was prepped and sedated according to protocol.A 260cm rosen wire was inserted and a 6fr pigtail catheter was inserted over the wire into the ivc.A venogram confirmed the ivc was clear.The pigtail catheter was removed, and after serial dilation, a 26fr gore dry seal sheath was inserted over an amplatz superstiff wire.The dilator was removed and the amplatz wire remained in place for the insertion of the alphavac cannula and sheath.The alphavac was opened and prepped per the instructions for use (ifu).The alphavac cannula was inserted into the gore dry seal and advanced to the ivc/ra junction.The wire and obturator were removed, and the cannula was attached to the alphavac handle and inserted through the gore dry seal sheath in accordance with the ifu.The alphavac was advanced into the ra, and a final device preparation was performed per the ifu.Once the cannula was near the material on the tricuspid valve, the physician timed three 10ml pulls with the closure of the tcv.Once engaged with the material on the tcv the device was changed to the 30cc setting and one pull to remove the material was performed.The tte operator confirmed material on the tcv was gone.The physician then pulled the entire device out of body through the gore dry seal.Attempting to remove the rest of the material, the physician placed the amplatz superstiff wire into the right ventricular outflow tract (rvot) after initial attempts to place the rosen wire were unsuccessful.The alphavac device was reinserted and attempted to cross the tricuspid valve in the right ventricle.The device was advanced through the valve over the wire, wire and dilator were removed and the alphavac cannula was attached to the alphavac handle again, in accordance with the ifu.Attempts were made to remove the remaining material; however, the material would not engage with the cannula.A second attempt was made, but was unsuccessful, and it was determined by the physician to end the case.The alphavac device was removed, and tte was used to confirm the tvc material had been removed and the rv material was not mobile.After the device removal, the physician removed the gore dry seal and held manual pressure.Two minutes later, the patient was not responding and developed a low blood pressure, systolic pressure in the 60's.A hospital code was called, and medications were administered to increase the patient's blood pressure.Patient's blood pressure improved, and he was awake and moving; blood pressure was 108 over 57, oxygen level was 86% with o2 administration via nasal cannula after medication administration.The physician requested the patient to be on bypass and a 4fr sheath was placed in the patient's left femoral vein to attempt a venogram.Approximately 5 minutes after the sheath was inserted, the patient's blood pressure dropped again, and he became pulseless.Personnel followed hospital code blue protocol for 30 minutes and ultimately the patient expired.The physician reported that the patient most likely developed a pulmonary embolism (pe), and the patient outcome was not attributed to the usage of the alphavac device as there was no product malfunction.
 
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics is unable to perform a device evaluation.The alphavac product was not returned to angiodynamics for evaluation since there was no report of device malfunction during the procedure; just patient serious adverse event.The customer's reported complaint description cannot be confirmed due to the nature of this patient serious adverse event (sae); there were no reports of alphavac mma gen 3 device malfunction during the procedure.It was concluded that the alphavac device was unrelated to the patient's pe and subsequent expiration.The suspected pulmonary embolism (pe) is an anticipated procedural complication.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the directions for use (dfu) that is provided in the reported kit contains the following directions and precautions.Device description the alphavac multipurpose mechanical aspiration system is a single use-over-wire catheter- based system that facilitates the removal of thrombus, embolus, and clot during minimally invasive percutaneous procedures.The cannula, sheath, and obturator are used to navigate to thromboemboli in the patient's body.The funnel enhances flow when the sheath is retracted, allowing the nitinol basket to automatically expand into a funnel shape aiding in the guidance and removal of thromboemboli.Indications for use: the cannula is indicated for: · the non-surgical removal of thrombi or emboli from the vasculature.· aspiration of contrast media and other fluids from the vasculature.Intended use: the alphavac system is intended to be used with commonly available vascular access tools (e.G., guidewire, vascular introducer, etc.) to facilitate the removal of thrombus, embolus, or clot during minimally invasive percutaneous procedures.Warnings: · selection of the patient as a candidate for use with this device and for such procedures as it is intended is the physicians' sole responsibility.The outcome is dependent on many variables including, patient pathology, surgical procedure, and procedure/technique.The benefits of use of this device must be weighed against the risks including risks of systemic anticoagulation and must be assessed by the prescribing physician.Adverse events: this device, as do all embolectomy systems and devices, has possible side effects, which include, but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the directions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, and application of intravascular introducer systems which include but are not limited to: · distal embolization of thrombus, · pulmonary embolism, · death.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
ALPHAVAC
Common Device Name
ALPHAVAC MULTIPURPOSE MECHANICAL ASPIRATION 25F/C20
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key15257348
Report Number1319211-2022-00034
Device Sequence Number5887592
Product Code QEZ
UDI-Device IdentifierH787253010
UDI-PublicH787253010
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K211081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number25-301
Device Catalogue Number25301
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2022
Supplement Date Received by Manufacturer09/28/2022
Initial Report FDA Received Date08/19/2022
Supplement Report FDA Received Date09/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age79 YR
Patient SexMale